Florida, 2016Strong Wind in Florida, January 23, 2016
January 23, 2016 · NWS JAX · 1 event in 1 county or zone
Gusty winds aided in the collapse of a Sunco Gas Station awning in East Palatka. Strong post frontal wind gusts of up to 35 mph were expected.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Gusty winds aided in the collapse of a Sunco Gas Station awning in East Palatka. Strong post frontal wind gusts of up to 35 mph were expected.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 23, 2:18 PM EST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 23, 2:18 PM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
218 PM EST SAT JAN 23 2016
...WINDY AND UNSEASONABLY COLD TODAY WITH REPORTS OF SNOW
FLURRIES...
...FREEZE AND HARD FREEZE TONIGHT...
.CURRENTLY...A VERY COLD DAY WITH CLOUDY SKIES PREVAILING AND
OCCASIONAL REPORTS OF SNOW FLURRIES IN PARTS OF NE FL AND SE GA.
TEMPS CONTINUE IN THE 30S FOR NRN ZONES WITH TEMPS REACHING THE
UPPER 40S S AND SW ZONES WHERE CLOUDS BROKE AND MOSTLY SUNNY SKIES
DEVELOPED.
.NEAR TERM...COLD NIGHT IN STORE WITH NWLY FLOW CONTINUING BUT
WINDS SHOULD DROP OFF GRADUALLY OVERNIGHT WITH DEWPOINTS
CONTINUING IN THE 20S. HAVE JUST ENOUGH CONFIDENCE TO UPGRADE THE
INLAND NE FL ZONES TO GO WITH A HARD FREEZE NOW WITH REST OF NE FL
CONTINUING IN THE FREEZE WARNING. THERE IS LESS CONFIDENCE IN
HARD FREEZE FOR INLAND NASSAU AND DUVAL COUNTIES AND SOME SE GA
ZONES SO WILL LET LATER SHIFTS DECIDE ON ANY CHANGES NEEDED.
CLOUDS EXPECTED TO SLOWLY DECREASE THROUGH TONIGHT WITH CLEAR
SKIES ANTICIPATED BY 12Z SUN. SUNDAY...SFC HIGH PRES MOVES FROM
THE FL PANHANDLE EWD TO NE FL BY LATE SUN AFTN. LIGHT WINDS AND
CLEAR SKIES EXPECTED WITH HIGHS BELOW AVERAGE IN THE 50S.
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
SHORTWAVE RIDGE ALOFT WILL MOVE ACROSS THE AREA SUNDAY NIGHT WITH
SOME WARM AIR ADVECTION KICKING IN BY SUNRISE. THE SURFACE HIGH
THOUGH WILL START OUT DIRECTLY OVER THE AREA AND CONDITIONS WILL
INITIALLY BE VERY FAVORABLE FOR STRONG RADIATIONAL COOLING. TEMPS
WILL LIKELY FALL OFF QUICKLY IN THE EVENING AND THEN LEVEL OFF
OVERNIGHT AS SOME HIGH CIRRUS CLOUDS SPREAD IN WITH THE UPPER
RIDGE. A LIGHT FREEZE HOWEVER WILL STILL BE POSSIBLE ACROSS
INTERIOR SECTIONS OF SE GA AND NE FL.
THE SOUTHERLY FLOW ON THE BACK SIDE OF THE DEPARTING RIDGE WILL
LEAD TO MODERATING TEMPERATURES WITH A RETURN TO ABOVE NORMAL
TEMPS ON TUESDAY AND TUESDAY NIGHT.
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
THE NEXT FRONTAL SYSTEM WILL REACH THE AREA ON WEDNESDAY WITH
SHOWERS LIKELY AT SOME POINT WEDNESDAY THROUGH THURSDAY...POSSIBLY
A COUPLE OF ROUNDS OF RAIN DEPENDING ON HOW THIS SYSTEM ULTIMATELY
EVOLVES. THE MODEL DISCREPANCIES ARE STILL HIGH SO FORECAST
CONFIDENCE ON THE TIMING AND AMOUNT OF RAINFALL REMAINS LOW.
INSTABILITY LOOKS TO BE VERY LOW TO NIL SO WE WILL CONTINUE TO
KEEP THUNDERSTORMS OUT OF THE FORECAST FOR NOW. WE WILL BECOME
RAIN-FREE BY FRIDAY AND TEMPS WILL GO FROM ABOVE NORMAL TO
BRIEFLY A LITTLE BELOW NORMAL FOR THE END OF THE WEEK BEFORE
SEEING A QUICK RETURN TO NORMAL TEMPS BY SATURDAY.
&&
.AVIATION...MVFR CIGS ARE LIFTING TO AROUND 3200-4500 FT THIS
AFTN...SHOULD CONTINUE TO IMPROVE LATE AFTN. OTHERWISE...VFR WITH
SCT-BKN CLOUDS NEAR 4000 FT PREVAILS THIS EVENING THEN CLEAR INTO
SUNDAY. WINDS WNW 15G25-30KT WITH MUCH LOWER WINDS TONIGHT THROUGH
SUNDAY AS HIGH PRES SETTLES OVER THE AREA.
&&
.MARINE...STRONG OFFSHORE WINDS WITH GUSTS TO GALE FORCE EXPECTED
FOR THE OFFSHORE WATERS AND HAVE A GALE WARNING THERE WITH A SMALL
CRAFT ADVISORY FOR THE NEAR SHORE WATERS. WINDS/SEAS WILL DECREASE
SUNDAY WITH CONDITIONS BELOW HEADLINE CRITERIA EXPECTED SUNDAY
AFTERNOON THROUGH MID WEEK.
RIP CURRENTS: LOW RISK INTO SUNDAY DUE TO AN OFFSHORE FLOW.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 27 53 29 63 / 0 0 0 0
SSI 29 51 35 59 / 0 0 0 0
JAX 27 54 32 64 / 0 0 0 0
SGJ 29 52 35 62 / 0 0 0 0
GNV 26 55 30 67 / 0 0 0 0
OCF 28 56 31 68 / 0 0 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...FREEZE WARNING FROM 4 AM TO 9 AM EST SUNDAY FOR COASTAL DUVAL-
COASTAL NASSAU-FLAGLER-ST. JOHNS.
FREEZE WARNING FROM 1 AM TO 9 AM EST SUNDAY FOR CLAY-INLAND
DUVAL-INLAND NASSAU-MARION-PUTNAM.
HARD FREEZE WARNING FROM 1 AM TO 9 AM EST SUNDAY FOR ALACHUA-
BAKER-BRADFORD-COLUMBIA-GILCHRIST-HAMILTON-SUWANNEE-UNION.
GA...NONE.
AM...GALE WARNING UNTIL 5 AM EST SUNDAY FOR WATERS FROM ALTAMAHA
SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-WATERS
FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60
NM.
SMALL CRAFT ADVISORY UNTIL 5 AM EST SUNDAY FOR COASTAL WATERS
FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT 20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL
OUT 20 NM-COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER
BEACH FL OUT 20 NM.
&&
SHASHY/SHULER/COMBSHazardous weather outlook, Jan 23, 2:32 PM EST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EST SAT JAN 23 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-241100-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
232 PM EST SAT JAN 23 2016
...GALE WARNING FOR THE OFFSHORE WATERS UNTIL 5 AM SUNDAY...
...FREEZE WARNING TONIGHT INTO SUNDAY MORNING FOR NORTHEAST
FLORIDA...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...REST OF TODAY AND TONIGHT...
BREEZY TO WINDY CONDITIONS WILL PREVAIL TODAY WITH GUSTS AROUND 35
MPH...WITH WIND CHILL TEMPERATURES REMAINING IN THE 20S AND 30S REST
OF THE AFTERNOON.
A GALE WARNING CONTINUES FOR THE OFFSHORE COASTAL WATERS.
A FREEZE AND INLAND HARD FREEZE WARNING IS IN EFFECT FOR NORTHEAST
FLORIDA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A FREEZE AND INLAND HARD FREEZE WARNING IS IN EFFECT FOR
NORTHEAST FLORIDA EARLY SUNDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Local storm report, Jan 23, 1:34 PM EST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
134 PM EST SAT JAN 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM SNOW ORANGE PARK 30.17N 81.70W
01/23/2016 E0.0 INCH CLAY FL PUBLIC
SNOW FLURRIES REPORTED IN ORANGE PARK.
0120 PM SNOW JACKSONVILLE BEACH 30.28N 81.39W
01/23/2016 E0.0 INCH DUVAL FL NWS EMPLOYEE
SNOW FLURRIES REPORTED AT JACKSONVILLE BEACH.
0120 PM SNOW 4 NNW MAYPORT 30.43N 81.43W
01/23/2016 E0.0 INCH DUVAL FL PUBLIC
SNOW FLURRIES REPORTED VIA SOCIAL MEDIA AT FORT GEORGE
ISLAND.
&&
COMBSStrong Wind, Alachua
- When
- January 23, 6:00 PM EST
- Where
- Alachua forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
Wind related damages were reported in Palatka at a Sunco Gas Station at 276 S. Highway 17. There were no reports of endangerments or additional damages to buildings or infrastructure. The cost of damage was unknown, but it was estimated for the event to be included in Storm Data.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Coastal Flood in Massachusetts, January 23 to 24, 2016$153,000 · 24 events
- High Wind in Virginia, January 23, 2016$75,000 · 65 kt wind · 3 events
- Heavy Snow in Rhode Island, January 23 to 24, 2016$40,000 · 8 events
- Flood and Hail in California, January 23, 2016$35,000 · 3 in hail · 9 events
- Coastal Flood and High Surf in New York, January 23 to 24, 201611 events
- Blizzard and Winter Storm in Connecticut, January 23 to 24, 20169 events
- Coastal Flood in New Jersey, January 23, 20165 events
- High Wind in New Jersey, January 23, 201668 kt wind · 4 events
- Winter Weather in Florida, January 23, 20164 events
- Heavy Snow in Pennsylvania, January 23, 20163 events
- High Wind in Maryland, January 23, 201653 kt wind · 3 events
- Heavy Snow and Winter Weather in Connecticut, January 23 to 24, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611053.